AUDIENCE: Internal Medicine, Gastroenterology, Dermatology
ISSUE: FDA received reports of serious skin reactions, some fatal, in patients taking the hepatitis C drug Incivek (telaprevir) in combination with the drugs peginterferon alfa and ribavirin (Incivek combination treatment). Some patients died when they continued to receive Incivek combination treatment after developing a worsening, or progressive rash and systemic symptoms (symptoms affecting the entire body).
See the FDA Drug Safety Communication Data Summary section for additional information.
FDA is adding a boxed warning to the Incivek drug label stating that Incivek combination treatment must be immediately stopped in patients experiencing a rash with systemic symptoms or a progressive severe rash.
BACKGROUND: Incivek is a hepatic C virus NS3/4A protease inhibitor indicated in combination with peginterferon alfa and ribavirin for the treatment of genotype 1 chronic hepatitis C in adult patients with compensated liver disease, including patients who have cirrhosis, are treatment-naïve, or who have been previously received interferon-based treatment.
RECOMMENDATIONS: Make sure your patients know that rash may occur with Incivek combination treatment, and explain the signs and symptoms of severe skin reaction and when to seek care.
If serious skin reactions occur, all three components of Incivek combination treatment, including peginterferon alfa and ribavirin, must be immediately discontinued, and the patient should receive urgent medical care. Consideration should also be given to stopping any other medications that may be associated with serious skin reactions.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
[12/19/2012 - Drug Safety Communication - FDA]